Somatic Symptom Scale-8 (SSS-8)
A total does not establish individual item responses.
During the past 7 days, how much have you been bothered by any of the following problems?
SSS-8 by Gierk B, Kohlmann S, Kroenke K, Spangenberg L, Zenger M, Brähler E and Löwe B (2014); author source uploaded by Bgierk. Electronic questionnaire layout adapted by MindEven. Questionnaire adaptation and definition licensed CC BY-SA 4.0: https://creativecommons.org/licenses/by-sa/4.0/ . Source: https://en.wikipedia.org/wiki/File:SSS8_English.pdf . Item wording and response coding unchanged.
Responses stay in this page’s memory. Reset or leave the page to clear them. No patient identifiers are collected.
About this scale and references
Reference information · Questionnaire
- Last content update
- 2026-10-26
- Clinical review
- Not independently reviewed
- Source jurisdiction
- See individual sources
- Coverage
- Questionnaire
| Field | Instrument context |
|---|---|
| Version | Original English SSS-8; author Bgierk file uploaded 26 March 2017; source item 7 spelling retained |
| Population | Adults; primary general-population validation ages 14–91 years in Germany. Apply population-appropriate clinical interpretation. |
| Respondent | Self-report |
| Recall period | Past 7 days |
| Purpose | Measure the burden of eight common physical symptoms |
Administration
Select one response for each of the eight symptoms. All eight responses are required for this website score. The author source spelling “engery” is preserved in item 7. The paper grid has been adapted to accessible radio choices without changing item order or response coding.
Scoring method
Sum all eight ratings coded 0–4 for a total of 0–32. The primary German general-population categories are 0–3 no to minimal, 4–7 low, 8–11 medium, 12–15 high and 16–32 very high symptom burden.
Interpretation & limitations
- This scale measures physical-symptom burden. It does not identify the cause of a symptom or establish somatic symptom disorder, another psychiatric diagnosis, or the absence of a medical illness.
- The category boundaries come from the primary German general-population study and require population-appropriate clinical interpretation. They are not universal diagnostic thresholds.
- All eight responses are required. No missing item is imputed, and no total is produced from an incomplete form.
- Assess new or concerning physical symptoms clinically regardless of the total score.
- This English form is not a substitute for a validated local-language edition.
- No automatic diagnosis, medication change or declaration of safety.
References · 5
- Original English SSS-8 questionnaire uploaded by author Bgierk
- Author Bgierk own-work declaration and CC BY-SA 4.0 licence · The UKE developer research group directs users to the Wikipedia SSS-8 downloads. The original English file is identified as the own work of author Bgierk, who releases it under CC BY-SA 4.0 (alternatively GFDL). This attributed electronic questionnaire adaptation and its definition are distributed under CC BY-SA 4.0; layout changes are identified and item wording/coding retained.
- UKE developer research group: SSS-8 instrument, English/German downloads and primary studies
- Gierk et al. 2014 primary validation: scoring and symptom-burden categories
- Creative Commons Attribution-ShareAlike 4.0 International
